14 people overdose on ‘spice’ in downtown Indianapolis

INDIANAPOLIS, Ind. – Metro police and medics had their hands full Saturday afternoon as they responded to multiple calls of a "person down" or possible overdose within a three block radius in the downtown area.

Medics with IEMS say they responded to seven emergency medical runs in a three to four hour time frame.

According to IEMS, there were 14 patients in all. Five to six of them were transported to various local hospitals for additional treatment. Ten of those patients came from the Wheeler Mission at 520 E. Market St.

Medics began treating the victims who had lost consciousness due to what appeared to be from smoking or ingesting a synthetic drug, spice. There were additional persons who showed visible signs of ingesting these narcotics, but did not require treatment.

Because spice is not an opiate, officers say they were not able to use Narcan. According to police, Narcan has shown to be ineffective in reversing the effects of synthetic drugs.

Between 1:13 and 1:52 p.m. police officers were sent to 500 E. Market St. to investigate a person down. Upon arrival, officers found several subjects possibly overdosing from the same drug.

Between 2:52 and 3:10 p.m. officers were sent to 222 E. Market St. to investigate several subjects down. Upon arrival, officers found several subjects possibly overdosing from the same drug.

Between 4:05 and 4:08 p.m. officers went to the 400 block of E. New York St., where they found a man possibly overdosing from spice.

While on patrol between 4:57 and 5:13 p.m., officers observed four males smoking spice in the 200 block of N. Alabama. One male was overdosing. Medics were called.

Medics and downtown district cars were put on stand-by to respond to any possible additional incidents.

Narcotics officers continue to investigate circumstances related to this incident.